Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, May 19 to 20, 2012

May 19 to 20, 2012 · NWS OUN · 27 events in 13 counties and zones

A cold front moved into northwest Oklahoma during the late afternoon. With high instability and strong southwesterly winds aloft, severe thunderstorms developed rapidly along the dryline/cold front over western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved into northwest Oklahoma during the late afternoon. With high instability and strong southwesterly winds aloft, severe thunderstorms developed rapidly along the dryline/cold front over western Oklahoma. Storms lasted well into the evening and overnight, producing large hail and damaging winds over much of west and southwest Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 1:44 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, May 19, 1:44 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CDT SAT MAY 19 2012

.DISCUSSION...
COLD FRONT MAKING ITS WAY INTO FAR NORTHWEST OKLAHOMA THIS
AFTERNOON. CONSENSUS OF SHORT-TERM MODELS LEADS TO HIGHER POPS
ACROSS NORTH-CENTRAL OKLAHOMA THIS EVENING INTO CENTRAL OKLAHOMA
LATE TONIGHT AND SUNDAY MORNING. FAIRLY CONFIDENT THAT STORMS WILL
DEVELOP SOUTHWARD FROM KANSAS ALONG FRONTAL BOUNDARY WITH THE
DEVELOPMENT OF OVERNIGHT COMPLEX ACROSS CENTRAL OKLAHOMA A LITTLE
LESS CERTAIN. THERE WILL BE AN INITIAL SEVERE WEATHER POTENTIAL
FOR MUCH OF THE EVENING ACROSS NORTHWEST PARTS OF OKLAHOMA BUT
SEVERE POTENTIAL SHOULD DECREASE AS THE NIGHT PROGRESSES. STORM
CHANCES WILL REMAIN IN THE FORECAST THROUGH AT LEAST MONDAY NIGHT
WITH SURFACE BOUNDARY IN PLACE OVER/NEAR THE REGION AND SUBTLE
S/WVS IN DEVELOPING NORTHWEST FLOW.

UPPER RIDGING EXPECTED TO INCREASE TUESDAY ON SO WILL LEAVE
FORECAST DRY WITH WARMING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  82  62  83 /  60  40  40  30
HOBART OK         64  82  62  85 /  60  30  30  20
WICHITA FALLS TX  67  87  63  88 /  20  30  30  30
GAGE OK           56  76  56  81 /  40  20  20  20
PONCA CITY OK     63  79  59  80 /  50  50  30  10
DURANT OK         66  88  63  86 /  10  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, May 19, 10:30 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT SAT MAY 19 2012

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

LOCATION...
THE RISK AREA IS NEAR AND NORTHWEST OF A LINE FROM PONCA CITY
TO EL RENO TO FREDERICK OKLAHOMA TO VERNON AND BENJAMIN TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 4 PM
THROUGH MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

IMPACTS...
HAIL LARGER THAN GOLF BALLS CAN CAUSE DAMAGE TO ROOFS...CROPS AND
CARS. THUNDERSTORM WINDS OVER 65 MPH MAY CAUSE DAMAGE TO
STRUCTURES... TREES AND UTILITY LINES.

DISCUSSION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG A COLD FRONT IN NORTHWEST OKLAHOMA THIS AFTERNOON.
SUFFICIENT INSTABILITY AND DEEP LAYER SHEAR AHEAD OF THE FRONT...WILL
SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.  ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE COLD FRONT MOVES
SLOWLY SOUTH DURING THE EVENING AND OVERNIGHT HOURS.  THUNDERSTORMS
WILL PERSIST OVERNIGHT AND CONTINUE TO SPREAD FARTHER
SOUTHEAST... HOWEVER THE CHANCE OF SEVERE WEATHER WILL DECREASE OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS ARE EXPECTED ACROSS MOST OF THE AREA TODAY. THIS
WILL MAKE FOR DIFFICULT DRIVING CONDITIONS... ESPECIALLY ON EAST
WEST ROADWAYS FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS CHANCES WILL PERSIST SUNDAY AND MONDAY AS THE COLD
FRONT MOVES SLOWLY SOUTHEAST THROUGH THE AREA. THE RISK OF SEVERE
WEATHER IS RELATIVELY LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.

In the hours before

Special weather statement, May 19, 3:43 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT SAT MAY 19 2012

OKZ009-010-014-192215-
ROGER MILLS OK-WOODWARD OK-ELLIS OK-
443 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGER MILLS...
SOUTHWESTERN WOODWARD AND ELLIS COUNTIES UNTIL 515 PM CDT...

AT 441 PM CDT...RADAR INDICATED WIDELY SCATTERED THUNDERSTORMS
FROM DURHAM TO ARNETT TO HARMON AND SHARON.  STORM INTENSITY IS
INCREASING AND WARNINGS MAY BE REQUIRED.  THE STORMS WERE
MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE... ARNETT...SHARON...DURHAM AND HARMON.

LAT...LON 3608 10000 3643 9932 3633 9913 3570 10000
TIME...MOT...LOC 2141Z 241DEG 27KT 3609 9969

The radar

The Vance AFB radar (KVNX), 120 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

21 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Woodward

When
May 19, 4:28 PM CST to 4:29 PM CST
Where
Woodward County, Sharon
Measured
1 in hail
Reported by
Public
Coordinates
36.280, -99.340

Hail, Roger Mills

When
May 19, 4:50 PM CST to 4:51 PM CST
Where
Roger Mills County, 9 mi N of Angora
Measured
1 in hail
Reported by
Public
Coordinates
35.970, -99.440

Hail, Roger Mills

When
May 19, 5:19 PM CST to 5:20 PM CST
Where
Roger Mills County, 5.56 mi N of Angora
Measured
1.75 in hail
Reported by
Public
Coordinates
35.920, -99.450

Hail, Dewey

When
May 19, 5:48 PM CST to 5:49 PM CST
Where
Dewey County, 7 mi NNE of Leedey
Measured
1 in hail
Reported by
Public
Coordinates
35.964, -99.302

Hail, Roger Mills

When
May 19, 6:34 PM CST to 6:36 PM CST
Where
Roger Mills County, 10 mi S of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.465, -99.670

Hail, Woodward

When
May 19, 6:48 PM CST to 6:49 PM CST
Where
Woodward County, 3.9 mi W of Mutual
Measured
1 in hail
Reported by
Public
Coordinates
36.230, -99.240

Hail, Beckham

When
May 19, 6:55 PM CST to 6:56 PM CST
Where
Beckham County, 4.12 mi NNE of Elk City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.460, -99.380

Hail, Custer

When
May 19, 7:36 PM CST to 7:37 PM CST
Where
Custer County, 4 mi W of Stafford
Measured
1 in hail
Reported by
Public
Coordinates
35.540, -99.191

Hail, Beckham

When
May 19, 7:50 PM CST to 7:51 PM CST
Where
Beckham County, 3.5 mi S of Elk City
Measured
2.75 in hail
Reported by
Public
Coordinates
35.360, -99.410

Hail ranged in size from 2.75 to 1.25 inches in diameter and fell at several locations around the Elk City area. No damage was reported.

Hail, Beckham

When
May 19, 8:10 PM CST to 8:11 PM CST
Where
Beckham County, 4.84 mi N of Carter
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.290, -99.500

The hail fell east of the junction of highways 34 and 52.

Hail, Greer

When
May 19, 8:29 PM CST to 8:30 PM CST
Where
Greer County, 2.07 mi N of Willow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.080, -99.510

Hail, Greer

When
May 19, 9:45 PM CST to 9:46 PM CST
Where
Greer County, Mangum
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.880, -99.500

Hail, Greer

When
May 19, 9:47 PM CST to 9:48 PM CST
Where
Greer County, 3.07 mi NW of Mangum
Measured
2.5 in hail
Reported by
Public
Coordinates
34.910, -99.540

Numerous hailstones covered the ground.

Hail, Greer

When
May 19, 9:49 PM CST to 9:50 PM CST
Where
Greer County, Mangum
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.880, -99.500

Thunderstorm Wind, Kiowa

When
May 19, 9:50 PM CST
Where
Kiowa County, 4 mi SE of Hobart
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.989, -99.050

Hail, Jackson

When
May 19, 10:45 PM CST to 10:46 PM CST
Where
Jackson County, 6.25 mi W of Altus
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.640, -99.440

Hail, Jackson

When
May 19, 10:59 PM CST to 11:00 PM CST
Where
Jackson County, Altus
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.640, -99.330

Hail, Jackson

When
May 19, 11:05 PM CST to 11:06 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.660, -99.290

Hail, Jackson

When
May 19, 11:05 PM CST to 11:06 PM CST
Where
Jackson County, 2 mi E of Altus
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.640, -99.295

Thunderstorm Wind, Jackson

When
May 19, 11:07 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.660, -99.290

Hail, Washita

When
May 19, 11:21 PM CST to 11:22 PM CST
Where
Washita County, 0.89 mi NE of Cordell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.300, -98.980

Thunderstorm Wind, Grady

When
May 19, 11:25 PM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Thunderstorm Wind, Oklahoma

When
May 20, 12:03 AM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.390, -97.600

Occurred at Will Rogers World Airport.

Thunderstorm Wind, Cleveland

When
May 20, 12:10 AM CST
Where
Cleveland County, Moore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.340, -97.490

A trained spotter estimated the wind gust along interstate 35 between southwest 134th and 89th streets. Light tree damage was also reported, with small limbs downed. No other damage was reported.

Hail, Washita

When
May 20, 12:20 AM CST to 12:21 AM CST
Where
Washita County, 3.85 mi NNE of Rocky
Measured
1.25 in hail
Reported by
Public
Coordinates
35.210, -99.030

Thunderstorm Wind, Cleveland

When
May 20, 12:40 AM CST to 12:41 AM CST
Where
Cleveland County, 4.72 mi ENE of Lake Thunderbird Dam
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.240, -97.140

Hail, Garvin

When
May 20, 2:20 AM CST to 2:21 AM CST
Where
Garvin County, 1.38 mi N of Elmore City
Measured
1 in hail
Reported by
Public
Coordinates
34.640, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383118, 383121, 383123, 383124, 383125, 383128, 383129, 383130, 383131, 383134, 383135, 383136, 383137, 383138, 383139, 383140, 383141, 383142, 383160, 383147, 383152, 383157, 383161, 383162, 383164, 383166, 383167.